Alert archive / Kansas / Wind Chill Advisories in 2024

Wind Chill Advisory 3, NWS Dodge City, KS

January 17, 202417 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Jan 17, 2024, 1:12 PM CST for 17 counties in Kansas. It took effect at Jan 19, 2024, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2024, 1:12 PM CST (19:12 UTC)
In effect from
Jan 19, 2024, 12:00 AM CST
Expired
Jan 19, 2024, 9:00 AM CST
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS43 KDDC 171912
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
112 PM CST Wed Jan 17 2024

KSZ030-031-043>046-061>066-077>081-181200-
/O.NEW.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Gray-Ford-Edwards-Kiowa-Pratt-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, and Pratt
112 PM CST Wed Jan 17 2024 /1212 PM MST Wed Jan 17 2024/

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
THURSDAY NIGHT TO 9 AM CST /8 AM MST/ FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills of -15 to -20
  expected. 

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM 
  CST /8 AM MST/ Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin, or hypothermia, in as little as 30 minutes.

* ADDITIONAL DETAILS...Although not as cold as the last arctic
  outbreak, wind chills will still be dangerous during the Friday
  morning commute to work and school, especially north of US
  Highway 50. Those stranded outdoors without appropriate
  protection from the cold will be at risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Turner
3 follow-up statements
160 
WWUS43 KDDC 180903
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
303 AM CST Thu Jan 18 2024

KSZ030-031-046-181715-
/O.NEW.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
Trego-Ellis-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse
303 AM CST Thu Jan 18 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO
9 AM CST SATURDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills expected. Wind chills as low as 15 below zero. For the 
  second Wind Chill Advisory, very cold wind chills expected. 
  Wind chills as low as 15 below zero.

* WHERE...Trego, Ellis and Rush Counties.

* WHEN...For the first Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Friday. For the second Wind Chill 
  Advisory, from midnight Friday night to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ043>045-061>066-077>081-181715-
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Gray-Ford-Edwards-Kiowa-Pratt-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Cimarron, 
Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
and Pratt
303 AM CST Thu Jan 18 2024 /203 AM MST Thu Jan 18 2024/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO 9 AM CST /8 AM MST/ FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills of 15 -to  -
  20 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM 
  CST /8 AM MST/ Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin, or hypothermia, in as little as 30 minutes.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
650 
WWUS43 KDDC 181539
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
939 AM CST Thu Jan 18 2024

KSZ030-031-046-191200-
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
/O.CON.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/
Trego-Ellis-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse
939 AM CST Thu Jan 18 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST FRIDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT FRIDAY
NIGHT TO 9 AM CST SATURDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills expected. Wind chills as low as 15 below zero. For the 
  second Wind Chill Advisory, very cold wind chills expected. 
  Wind chills as low as 15 below zero.

* WHERE...Trego, Ellis and Rush Counties.

* WHEN...For the first Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Friday. For the second Wind Chill 
  Advisory, from midnight Friday night to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could result in frost bite and
  hypothermia if precautions are not taken.

* ADDITIONAL DETAILS...This incoming air will not be as cold as we
  have seen recently. However, wind chills will still be dangerous
  to those stranded outdoors, such as motorists on roadways.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ043>045-061>066-077>081-191200-
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Gray-Ford-Edwards-Kiowa-Pratt-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Cimarron, 
Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
and Pratt
939 AM CST Thu Jan 18 2024 /839 AM MST Thu Jan 18 2024/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO 9 AM CST /8 AM MST/ FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills near -15.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM 
  CST /8 AM MST/ Friday.

* IMPACTS...The cold wind chills could result in frost bite and
  hypothermia if precautions are not taken.

* ADDITIONAL DETAILS...This incoming air will not be as cold as we
  have seen recently. However, wind chills will still be dangerous
  to those stranded outdoors, such as motorists on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Turner
162 
WWUS43 KDDC 190515
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1115 PM CST Thu Jan 18 2024

KSZ043>045-192215-
/O.EXA.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
Scott-Lane-Ness-
Including the cities of Scott City, Scott State Lake, Dighton, 
and Ness City
1115 PM CST Thu Jan 18 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO
9 AM CST SATURDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills expected. Wind chills as low as 15 below zero. For the 
  second Wind Chill Advisory, very cold wind chills expected. 
  Wind chills as low as 15 below zero.

* WHERE...Scott, Lane and Ness Counties.

* WHEN...For the first Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Friday. For the second Wind Chill 
  Advisory, from midnight Friday night to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could result in frost bite and 
  hypothermia if precautions are not taken.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ030-031-046-192215-
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
/O.CON.KDDC.WC.Y.0004.240120T0600Z-240120T1500Z/
Trego-Ellis-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse
1115 PM CST Thu Jan 18 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT FRIDAY
NIGHT TO 9 AM CST SATURDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills expected. Wind chills as low as 15 below zero. For the 
  second Wind Chill Advisory, very cold wind chills expected. 
  Wind chills as low as 15 below zero.

* WHERE...Trego, Ellis and Rush Counties.

* WHEN...For the first Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Friday. For the second Wind Chill 
  Advisory, from midnight Friday night to 9 AM CST Saturday.

* IMPACTS...The cold wind chills could result in frost bite and 
  hypothermia if precautions are not taken.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ061>066-077>081-191500-
/O.CON.KDDC.WC.Y.0003.240119T0600Z-240119T1500Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-
Kiowa-Pratt-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, and Pratt
1115 PM CST Thu Jan 18 2024 /1015 PM MST Thu Jan 18 2024/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills near 15.-

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From midnight CST /11 PM MST/ Thursday night to 9 AM 
  CST /8 AM MST/ Friday.

* IMPACTS...The cold wind chills could result in frost bite and 
  hypothermia if precautions are not taken.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 11:19 AM CST, 1 hour 53 minutes earlier. Its key messages:

  • Temperatures moderate above freezing Wednesday at many locations.
  • A strong cold front brings strong north winds Thursday afternoon and evening, followed by much colder air Friday.
  • Dangerous wind chills set to return for the Friday morning commute.
  • Temperatures moderate quickly again over this weekend, with a dry forecast continuing.
Area forecast discussion, Jan 17, 11:19 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1119 AM CST Wed Jan 17 2024

...Updated Aviation/Key Messages...

.KEY MESSAGES...

- Temperatures moderate above freezing Wednesday at many
  locations.

- A strong cold front brings strong north winds Thursday
  afternoon and evening, followed by much colder air Friday.

- Dangerous wind chills set to return for the Friday morning
  commute.

- Temperatures moderate quickly again over this weekend, with a
  dry forecast continuing.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 321 AM CST Wed Jan 17 2024

Low level down slope flow today will allow temperatures to
rebound into the 40s and 50s for areas with no snow cover. Areas
with partial snow cover should experience upper 30s to lower 40s
and snow covered locations such as Scott City will stay cooler,
with 30s for highs. A wind shift to the north at 10 mph this
evening will allow for a weak surge of colder air into central
and west-central Kansas by Thursday morning, with lows in the
single digits along I-70 and teens to lower 20s farther south
and east. Highs Thursday will be strongly impacted by snow
cover. Highs will likely be well into the 50s for locations such
as Elkhart, Liberal and Medicine Lodge, while 30s and 40s are
expected farther north. Dodge City will be right on the edge
with dwindling, partial snow cover.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 321 AM CST Wed Jan 17 2024

A strong upper level trough will traverse the plains Thursday
night, shoving an arctic cold front through western Kansas late
Thursday afternoon and evening. This will be a fast-moving front
and given the warming ahead of the front, a tight pressure
gradient will exist. The EPS mean 850mb wind is about 45 kts
behind the front. Therefore, wind gusts to 40-45 mph are likely
by 3-4 pm at Scott City and Garden City, and 5-6 pm at Liberal
and Pratt, along with sharply falling temperatures.
Temperatures will fall to between zero and 10 degrees by Friday
morning, with the colder readings and -15 wind chills along
I-70. The cold weather will linger into Saturday with only a
slight moderation Saturday afternoon.

The upper level pattern will undergo a major change starting
Sunday. The very low 500mb heights will retreat into northern
and eastern Canada so that the source for deep and even shallow
cold air will be lacking. Additionally, the various ensemble
means from the EPS, CMCE and GEFS indicate upper level
troughing moving from the southwestern United States toward the
southern plains by late Tuesday into Thursday. The GEFS and EPS
continue to show extreme variability with rainfall across
southwest Kansas between Tuesday night and Thursday, with
ensemble members spread out from no precipitation to well over
an inch. The EPS also shows high variability, but indicates a
strong clustering of individual members between .50" and .75" at
Dodge City and a smaller cluster with negligible precipitation.
Even though this is January, the chances for any of this
precipitation being in the form of snow or ice are very low
given the aforementioned lack of cold air. A tiny minority of
ensemble members do indicate small snow amounts. Therefore,
winter weather, although highly unlikely, can't be completely
ruled out next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1119 AM CST Wed Jan 17 2024

VFR will continue through 06z Thu, with increasing amounts of
mid and high clouds. Southwest winds will gust to near 20 kts
for a few hours early this afternoon, before trending light and
variable after 21z. A weak cold front will provide a north wind
shift around 06z Thu, with gusts again to near 20 kts. Consensus
of short term models shows MVFR stratus arriving at HYS by
12z Thu, and this was followed in the TAFs. Light winds are
expected Thursday morning, generally with a westerly component.
A strong but dry cold front will bring intense north winds to
the airports just after this TAF period, around 00z Fri, with
gusts near 40 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Jan 17, 4:32 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
432 AM CST Wed Jan 17 2024

KSZ030-031-043>046-061>066-074>081-084>090-181045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
432 AM CST Wed Jan 17 2024 /332 AM MST Wed Jan 17 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Bitterly cold wind chills from -10 to -15 are expected Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Chill Advisories in Kansas, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.